MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H03
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-00137.
 
Event or Problem Description
On (b)(6) 2020, the patient underwent a coil embolization procedure in the anterior cerebral artery (aca) and anterior communicating artery (acom) using penumbra smart coils (smart coils), a non-penumbra microcatheter and glide catheter.During the procedure, the physician administered aspirin to the patient.The left internal carotid artery (ica) was selected using the glide catheter.The ica revealed a left aca a1 occlusion and left aca pericallosal artery coil migration.Due to the complex aneurysm and established left frontal intraventricular hemorrhage, the decision was made to avoid retrieving the migrated smart coil.This event is ongoing.The coil migration was reported to be a serious adverse event with a possible relationship to the smart coil and a definite relationship to the index procedure.The physician continued with the procedure.The fifth smart coil was noticed to be kinked upon removal from the hoop.The damage to the smart coil was found prior to use, and the smart coil was not used in the procedure.Subsequently, the physician experienced difficulty advancing next smart coil in the introducer sheath, and the smart coil was removed.The procedure was completed successfully as the physician accessed the daughter sac of the aneurysm and coiled it.It was reported the patient had an external ventricular drain (evd) removed and no spasm.
 
Additional Manufacturer Narrative
Please note that the following section has been updated based on additional information provided by the penumbra clinical team on 01/14/2021: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kink and fracture observed near the mid-joint.Further evaluation revealed that the embolization coil was detached from the pusher assembly.This damage was likely a result of the pusher assembly fracture.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 3005168196-2021-00137.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) and anterior communicating artery (acom) using penumbra smart coils (smart coils), a non-penumbra microcatheter and glide catheter.During the procedure, a smart coil was noticed to be kinked upon removal from the hoop.The damage to the smart coil was found prior to use, and the smart coil was not used in the procedure.The physician then experienced difficulty advancing a new smart coil in the introducer sheath; therefore, the smart coil was removed from the patient.The physician placed four smart coils in the aneurysm lumen.It was noted that a coil migrated into the left aca.Due to the complex aneurysm and established left frontal intraventricular hemorrhage, the decision was made to avoid retrieving the migrated smart coil.This event is ongoing.The coil migration was reported to be a serious adverse event with a possible relationship to the smart coil and a definite relationship to the index procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11206187
Report Number3005168196-2021-00136
Device Sequence Number14295872
Product Code HCG
UDI-Device Identifier00814548015668
UDI-Public00814548015668
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/22/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/27/2021
Device Model Number400SMTHXSFT1H03
Device Catalogue Number400SMTHXSFT1H03
Device Lot NumberC17896
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/25/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/22/2020
Supplement Date Received by Manufacturer03/12/2021
Initial Report FDA Received Date01/20/2021
Supplement Report FDA Received Date04/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Date Report Sent to FDA01/01/2005